Alert archive / South Dakota / Winter Storm Warnings in 2012
Winter Storm Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this winter storm warning at Feb 22, 2012, 4:18 PM MST for Crook County, Weston County, Wyoming; 4 counties in South Dakota. It was in force for 12 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 2012, 4:18 PM MST (23:18 UTC)
- Expired
- Feb 23, 2012, 4:17 AM MST
- In force
- 12 hr
- Issued by
- NWS Rapid City, SD
Counties Custer County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 66 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 4:51 PM MST | HEAVY SNOW 6 | 14 Ne Upton, WY | STILL SNOWING |
| Feb 22, 6:19 PM MST | HEAVY SNOW 8.1 | Lead, SD | |
| Feb 22, 6:45 PM MST | HEAVY SNOW 9 | 16 W Downtown Custer, SD | |
| Feb 22, 7:50 PM MST | HEAVY SNOW 16 | 1 W O'Neil Pass, SD | |
| Feb 22, 7:53 PM MST | HEAVY SNOW 15 | 1 E Buckhorn, WY | |
| Feb 22, 7:55 PM MST | HEAVY SNOW 10 | 2 Sse Deerfield Reservo, SD | |
| Feb 22, 7:55 PM MST | HEAVY SNOW 10 | 5 Nw Sundance, WY | |
| Feb 22, 7:57 PM MST | HEAVY SNOW 12 | 2 Wnw Sundance, WY | MELTING FROM UNDERNEATH |
| Feb 22, 9:34 PM MST | SNOW 3 | 1 Ssw Downtown Custer, SD | 0.25 INCHES LIQUID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
548 WWUS43 KUNR 222318 WSWUNR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 418 PM MST WED FEB 22 2012 .AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION WILL CONTINUE TO BRING PERIODS OF SNOW TO THE BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA THROUGH THURSDAY. SDZ024-028-WYZ057-230730- /O.UPG.KUNR.WW.Y.0005.000000T0000Z-120224T0000Z/ /O.NEW.KUNR.WS.W.0002.120222T2318Z-120224T0000Z/ NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-WYOMING BLACK HILLS- INCLUDING THE CITIES OF...LEAD...DEADWOOD...HILL CITY... MT RUSHMORE...SUNDANCE...FOUR CORNERS 418 PM MST WED FEB 22 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 5 PM MST THURSDAY. * AN ADDITIONAL 4 TO 9 INCHES OF SNOW IS EXPECTED TONIGHT INTO THURSDAY MORNING. * STORM TOTAL SNOW ACCUMULATIONS WILL BE 8 TO LOCALLY 18 INCHES. * GUSTY WINDS WILL DEVELOP TONIGHT CAUSING SOME BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SNOW ACCUMULATION WILL CREATE DANGEROUS CONDITIONS. && $$ SDZ029-230730- /O.NEW.KUNR.WW.Y.0006.120222T2318Z-120224T0000Z/ SOUTHERN BLACK HILLS- INCLUDING THE CITY OF...CUSTER 418 PM MST WED FEB 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 5 PM MST THURSDAY. * SNOW OVER THE HIGHER ELEVATIONS OF THE SOUTHERN BLACK HILLS WILL CONTINUE THROUGH THURSDAY MORNING. * SNOW AMOUNTS WILL VARY WIDELY...RANGING FROM AN INCH OR TWO IN THE LOWER ELEVATIONS TO AROUND 5 INCHES NORTHWEST OF JEWEL CAVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS SNOW ACCUMULATION WILL CREATE HAZARDOUS CONDITIONS. USE CAUTION WHEN TRAVELING. && $$ SDZ001-002-013-014-230730- /O.NEW.KUNR.WW.Y.0006.120222T2318Z-120224T0000Z/ HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH... DUPREE 418 PM MST WED FEB 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 5 PM MST THURSDAY. * RAIN AND SNOW WILL CHANGE TO ALL SNOW THIS EVENING. * 2 TO 5 INCHES OF SNOW IS EXPECTED BY LATE TONIGHT...ESPECIALLY ALONG AND NORTH OF A LINE FROM BUFFALO TO FAITH. * GUSTY NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO 50 MPH AT TIMES WILL DEVELOP LATE TONIGHT AND LAST INTO THURSDAY CAUSING GREATLY REDUCED VISIBILITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS REDUCED VISIBILITY WILL CREATE HAZARDOUS CONDITIONS. USE CAUTION WHEN OUTDOORS OR TRAVELING. && $$
3 follow-up statements
438 WWUS43 KUNR 230028 WSWUNR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 528 PM MST WED FEB 22 2012 .AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION WILL CONTINUE TO BRING PERIODS OF SNOW TO THE BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA THROUGH THURSDAY. SDZ024-028-WYZ057-230830- /O.CON.KUNR.WS.W.0002.000000T0000Z-120224T0000Z/ NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-WYOMING BLACK HILLS- INCLUDING THE CITIES OF...LEAD...DEADWOOD...HILL CITY... MT RUSHMORE...SUNDANCE...FOUR CORNERS 528 PM MST WED FEB 22 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. * OVER THE HIGHER ELEVATIONS...AN ADDITIONAL 4 TO 9 INCHES OF SNOW IS EXPECTED TONIGHT INTO THURSDAY MORNING. OVER THE LOWER ELEVATIONS...BELOW ABOUT 5300 FEET...AN ADDITIONAL 2 TO 5 INCHES OF SNOW IS EXPECTED TONIGHT. * STORM TOTAL SNOW ACCUMULATIONS WILL BE 8 TO LOCALLY 18 INCHES IN THE HIGHER ELEVATIONS AND 4 TO 8 INCHES OVER THE LOWER ELEVATIONS...BLOW ABOUT 5300 FEET. * GUSTY WINDS WILL DEVELOP TONIGHT CAUSING SOME BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SNOW ACCUMULATION WILL CREATE DANGEROUS CONDITIONS. && $$ SDZ029-230830- /O.CON.KUNR.WW.Y.0006.000000T0000Z-120224T0000Z/ SOUTHERN BLACK HILLS- INCLUDING THE CITY OF...CUSTER 528 PM MST WED FEB 22 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. * SNOW OVER THE HIGHER ELEVATIONS OF THE SOUTHERN BLACK HILLS WILL CONTINUE THROUGH THURSDAY MORNING. * SNOW AMOUNTS WILL VARY WIDELY...RANGING FROM AN INCH OR TWO IN THE LOWER ELEVATIONS TO AROUND 5 INCHES NORTHWEST OF JEWEL CAVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS SNOW ACCUMULATION WILL CREATE HAZARDOUS CONDITIONS. USE CAUTION WHEN TRAVELING. && $$ SDZ001-002-013-014-230830- /O.CON.KUNR.WW.Y.0006.000000T0000Z-120224T0000Z/ HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH... DUPREE 528 PM MST WED FEB 22 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. * RAIN AND SNOW WILL CHANGE TO ALL SNOW THIS EVENING. * 2 TO 5 INCHES OF SNOW IS EXPECTED BY LATE TONIGHT...ESPECIALLY ALONG AND NORTH OF A LINE FROM BUFFALO TO FAITH. * GUSTY NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO 50 MPH AT TIMES WILL DEVELOP LATE TONIGHT AND LAST INTO THURSDAY CAUSING GREATLY REDUCED VISIBILITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS REDUCED VISIBILITY WILL CREATE HAZARDOUS CONDITIONS. USE CAUTION WHEN OUTDOORS OR TRAVELING. && $$
165 WWUS43 KUNR 230351 WSWUNR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 851 PM MST WED FEB 22 2012 .AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION WILL CONTINUE TO BRING PERIODS OF SNOW TO THE BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA THROUGH THURSDAY. SDZ024-028-WYZ057-231200- /O.CON.KUNR.WS.W.0002.000000T0000Z-120224T0000Z/ NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-WYOMING BLACK HILLS- INCLUDING THE CITIES OF...LEAD...DEADWOOD...HILL CITY... MT RUSHMORE...SUNDANCE...FOUR CORNERS 851 PM MST WED FEB 22 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. * OVER THE HIGHER ELEVATIONS...AN ADDITIONAL 3 TO 7 INCHES OF SNOW IS EXPECTED OVERNIGHT INTO THURSDAY MORNING. OVER THE LOWER ELEVATIONS...BELOW ABOUT 5300 FEET...AN ADDITIONAL 1 TO 3 INCHES OF SNOW IS EXPECTED OVERNIGHT. * STORM TOTAL SNOW ACCUMULATIONS WILL BE 8 TO LOCALLY 18 INCHES IN THE HIGHER ELEVATIONS AND 3 TO 7 INCHES OVER THE LOWER ELEVATIONS...BELOW ABOUT 5300 FEET. * GUSTY WINDS WILL DEVELOP TONIGHT CAUSING SOME BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SNOW ACCUMULATION WILL CREATE DANGEROUS CONDITIONS. && $$ SDZ032-231200- /O.EXA.KUNR.WW.Y.0006.000000T0000Z-120224T0000Z/ HAAKON- INCLUDING THE CITY OF...PHILIP 851 PM MST WED FEB 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 5 PM MST THURSDAY. * RAIN AND SNOW WILL CHANGE TO ALL SNOW OVERNIGHT. * 2 TO 5 INCHES OF SNOW IS EXPECTED BY THURSDAY MORNING...ESPECIALLY NORTH OF PHILIP. * GUSTY NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO 50 MPH AT TIMES WILL DEVELOP LATE TONIGHT AND LAST INTO THURSDAY CAUSING GREATLY REDUCED VISIBILITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS REDUCED VISIBILITY WILL CREATE HAZARDOUS CONDITIONS. USE CAUTION WHEN OUTDOORS OR TRAVELING. && $$ SDZ029-231200- /O.CON.KUNR.WW.Y.0006.000000T0000Z-120224T0000Z/ SOUTHERN BLACK HILLS- INCLUDING THE CITY OF...CUSTER 851 PM MST WED FEB 22 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. * SNOW OVER THE HIGHER ELEVATIONS OF THE SOUTHERN BLACK HILLS WILL CONTINUE THROUGH THURSDAY MORNING. * SNOW AMOUNTS WILL VARY WIDELY...RANGING FROM AN INCH OR TWO IN THE LOWER ELEVATIONS TO AROUND 5 INCHES NORTHWEST OF JEWEL CAVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS SNOW ACCUMULATION WILL CREATE HAZARDOUS CONDITIONS. USE CAUTION WHEN TRAVELING. && $$ SDZ001-002-013-014-231200- /O.CON.KUNR.WW.Y.0006.000000T0000Z-120224T0000Z/ HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH... DUPREE 851 PM MST WED FEB 22 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. * SNOW WILL DEVELOP AND INTENSIFY OVERNIGHT. * 2 TO 5 INCHES OF SNOW IS EXPECTED THROUGH THURSDAY MORNING...ESPECIALLY ALONG AND NORTH OF A LINE FROM BUFFALO TO FAITH. * GUSTY NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO 50 MPH AT TIMES WILL DEVELOP LATE TONIGHT AND LAST INTO THURSDAY CAUSING GREATLY REDUCED VISIBILITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS REDUCED VISIBILITY WILL CREATE HAZARDOUS CONDITIONS. USE CAUTION WHEN OUTDOORS OR TRAVELING. && $$
275 WWUS43 KUNR 231117 WSWUNR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 417 AM MST THU FEB 23 2012 .AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION WILL CONTINUE TO BRING PERIODS OF SNOW TO THE BLACK HILLS AND PARTS OF WESTERN SOUTH DAKOTA...MAINLY THIS MORNING. SDZ024-028-WYZ057-231230- /O.CAN.KUNR.WS.W.0002.000000T0000Z-120224T0000Z/ NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-WYOMING BLACK HILLS- INCLUDING THE CITIES OF...LEAD...DEADWOOD...HILL CITY... MT RUSHMORE...SUNDANCE...FOUR CORNERS 417 AM MST THU FEB 23 2012 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WINTER STORM WARNING. LIGHT SNOW SHOWERS WILL CONTINUE THROUGH THE DAY. ADDITIONAL ACCUMULATIONS OF UP TO TWO INCHES ARE POSSIBLE BY THIS EVENING. $$ SDZ001-029-231230- /O.CAN.KUNR.WW.Y.0006.000000T0000Z-120224T0000Z/ HARDING-SOUTHERN BLACK HILLS- INCLUDING THE CITIES OF...BUFFALO...CUSTER 417 AM MST THU FEB 23 2012 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WINTER WEATHER ADVISORY. A CHANCE OF SNOW WILL CONTINUE TODAY WITH MINIMAL ACCUMULATIONS. $$ SDZ002-013-014-032-231800- /O.EXT.KUNR.WW.Y.0006.000000T0000Z-120223T1800Z/ PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON- INCLUDING THE CITIES OF...LEMMON...BISON...FAITH...DUPREE... PHILIP 417 AM MST THU FEB 23 2012 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 11 AM MST THIS MORNING. * SNOW WILL CONTINUE ACROSS CENTRAL SOUTH DAKOTA THIS MORNING. * SNOW WILL CONTINUE THIS MORNING WITH 2 TO 5 INCHES OF ACCUMULATION EXPECTED BY NOON. * GUSTY NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO 55 MPH WILL DEVELOP THIS MORNING AND CONTINUE THROUGH MUCH OF THE DAY. THIS MAY CAUSE GREATLY REDUCED VISIBILITIES AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS REDUCED VISIBILITY WILL CREATE HAZARDOUS CONDITIONS. USE CAUTION WHEN OUTDOORS OR TRAVELING. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this winter storm warning went out at Feb 22, 2:35 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 22, 2:35 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MST WED FEB 22 2012
.DISCUSSION...
BUILDING LONG WAVE RIDGE AROUND 135W WITH LONG WAVE TROF NEAR 90W.
SHARPENING SHORT WAVE TROF APPROACHING THE AREA FROM THE NORTHWEST.
INTENSIFYING SURFACE CYCLONE WILL ACCOMPANY THE SHORT
WAVE...MOVING SE WARD ACROSS SD JUST EAST OF OUR CWA TONIGHT.
PERSISTENT NORTHWESTERLY BOUNDARY LAYER FLOW WITH UPSLOPE
INDICATED OVER THE BLACK HILLS BY FROUDE ANALYSIS TOGETHER WITH SOME
INSTABILITY IN FORECAST SOUNDINGS ALL POINT TO CONTINUED PRECIP
OVER THE HILLS.
HENCE HAVE CONTINUED THE WINTER WEATHER ADVISORY FOR THE HILLS TONIGHT.
LATEST NAM RUN HAS MOVED THE PATH OF THE SURFACE CYCLONE AND
TRAILING VERY STRONG 3 HOURLY PRESSURE RISES WESTWARD FROM EARLIER
RUNS AND HAS MADE THE SYSTEM STRONGER. 18Z NAM IS FORECASTING AN
AREA OF GREATER THAN 12MB PER 3 HOUR RISES OVER CENTRAL SD BY 15Z
TOMORROW TOGETHER WITH VERY STRONG PRESSURE GRADIENTS. STATISTICAL
GUIDANCE FROM EARLIER MODEL RUNS MOSTLY KEPT SURFACE WINDS BELOW
WARNING CRITERIA...BUT IN THE UPPER RANGE OF ADVISORY. SO HAVE
REPLACED THE HIGH WIND WATCH WITH AN ADVISORY...BUT THE LATEST NAM
WOULD SUGGEST POTENTIAL FOR WARNING LEVEL WINDS DURING THE DAY
WEDNESDAY OVER PORTIONS OF OUR AREA. 21Z GFS LAMP GUIDANCE ALSO
HAS GUSTS OF 59KTS FROM 17Z TO 19Z FOR KRAP.
QUICK LOOK AT 18Z NAM 500MB Q VECTOR DIVERGENCE FIELDS ALSO
PROMPTED INCREASED POPS OVER SD PLAINS AS THE INTENSIFYING 500MB
SHORT WAVE DROPS ACROSS THE AREA LATE TONIGHT AND DURING THE DAY WEDNESDAY.
PRECIP CHANCES WILL CONTINUE ACROSS THE HILLS INTO AT LEAST FRIDAY MORNING.
ELSEWHERE APPROACH OF 500MB RIDGE FROM THE WEST WILL GIVE US A
RESPITE FROM PRECIP.
EXTENDED...UPPER LEVEL RIDGE EXITS THE NORTHERN PLAINS ON SATURDAY
AS STRONG 500MB TROF CROSSES THE NORTHERN ROCKIES. GEM/EC/GFS ALL
HAVE CLOSED 700MB LOW SLIDING ACROSS ND/SD BORDER BY SUNDAY
MORNING...WHICH KEEPS HEAVIEST PRECIP BAND NORTH OF THE AREA. WILL
HAVE TO KEEP AN EYE ON THIS SYSTEM AS MEDIUM RANGE MODELS HAVE
TENDENCY TO DIG THESE WESTERN TROFS A BIT DEEPER WITH A LITTLE
SLOWER TIMING ON SYSTEMS. THIS COULD BRING BETTER MOISTURE SOUTH
ACROSS THE CWA FOR SUNDAY. IN THE WAKE OF THIS SYSTEM...COOLER
CANADIAN AIR WILL SETTLE ACROSS THE NORTHERN PLAINS FOR EARLY NEXT
WEEK WITH BELOW AVERAGE TEMPERATURES. A BRIEF REBOUND IN
TEMPERATURES IS POSSIBLE BY MID WEEK AS MODELS SHOW A RIDGE CROSSING
THE CENTRAL PLAINS.
&&
.AVIATION...18Z TAF UPDATE
ACROSS THE SOUTH DAKOTA PLAINS...VFR CONDITIONS WILL QUICKLY
DETERIORATE TO MVFR AS A STRONG WEATHER SYSTEM CROSSES THE AREA.
BREEZY WESTERLY WINDS WILL SWITCH TO THE NORTHWEST AS A COLD FRONT
MOVES THROUGH EARLY THIS EVENING. WINDS OF 20 TO 30 KNOTS WITH
HIGHER GUSTS ARE POSSIBLE. OVER NORTHEASTERN WYOMING...THE BLACK
HILLS...AND SOUTHWESTERN SOUTH DAKOTA...PRECIPITATION IN THE FORM OF
RAIN AND SNOW WILL CONTINUE THROUGH TONIGHT. MVFR/IFR CIGS/VSBYS ARE
EXPECTED IN THE STRONGEST AREAS OF -RASN THROUGH THURSDAY MORNING.
&&
.AVIATION...
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY FOR CENTRAL
BLACK HILLS-NORTHERN BLACK HILLS.
WIND ADVISORY UNTIL 6 PM MST /7 PM CST/ THURSDAY FOR BENNETT-
BUTTE-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA
FOOT HILLS-JACKSON-MELLETTE-NORTHERN FOOT HILLS-NORTHERN
MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-ZIEBACH.
WY...WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY FOR WYOMING
BLACK HILLS.
&&
SHORT TERM...77 AND BARBER
LONG TERM....15
AVIATION...15Hazardous weather outlook, Feb 22, 2:30 PM MST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MST WED FEB 22 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 230 PM MST (330 PM CST) WED FEB 22 2012 ...WINTER WEATHER ADVISORY FOR THE NORTHERN AND CENTRAL BLACK HILLS THROUGH THURSDAY... ...WIND ADVISORY FOR THE SOUTH DAKOTA PLAINS THROUGH THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT A BROAD LOW PRESSURE SYSTEM WILL CONTINUE TO BRING RAIN AND SNOW TO THE AREA THIS EVENING BEFORE SWITCHING TO ALL SNOW LATE. UPSLOPE ENHANCED SNOWFALL WILL CONTINUE OVER THE NORTHERN AND CENTRAL BLACK HILLS...WITH THE HIGHEST AMOUNTS EXPECTED OVER THE HIGHER ELEVATIONS AROUND ONEILL PASS. GUSTY NORTHWEST WINDS WILL DEVELOP OVERNIGHT. THE WINDS MAY COMBINE WITH FALLING SNOW TO REDUCE VISIBILITIES...PARTICULARLY TOWARDS NORTHWEST AND CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY UPSLOPE ENHANCED SNOW WILL CONTINUE TO FALL OVER THE NORTHERN AND CENTRAL BLACK HILLS BEFORE DIMINISHING THURSDAY AFTERNOON. GUSTY NORTHWEST WINDS WILL CONTINUE TO BLOW OVER THE SOUTH DAKOTA PLAINS BEFORE DIMINISHING TOWARDS EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 8:01 AM MST | Winter Weather Advisory | UNR | Campbell, Crook, Weston | 8 hr |
| Feb 22, 4:18 PM MST | Winter Weather Advisory | UNR | Custer, Haakon, Harding, Meade, Perkins, Ziebach | 16 hr |
Nearby
Winter Storm Warnings in South Dakota, 2012Winter Storm Warnings in Wyoming, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.